Alert archive / Georgia / Tornado Warnings in 1999

Tornado Warning 6, NWS Charleston, SC

April 15, 1999Screven County, Georgia

NWS Charleston, SC issued this tornado warning at Apr 15, 1999, 1:18 PM EDT for Screven County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1999, 1:18 PM EDT (17:18 UTC)
Expired
Apr 15, 1999, 2:05 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Screven County, GA

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KCHS 151720 RRA
TORCHS
GAC251-151805-

BULLETIN...EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
118 PM EDT THU APR 15 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  SCREVEN COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 205 PM EDT

* AT 115 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO IN NORTHERN BULLOCH COUNTY...MOVING EAST-NORTHEAST AT 45
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DOVER BY 125 PM
  CAPTOLA BY 135 PM

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

TJR/SLB

DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED
AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. BE
MINDFUL OF RISING WATERS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 15, 10:14 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 15, 10:14 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1014 AM EDT THU APR 15 1999

LTST SAT PICS AND 88-D SHO PCPN ASSCD WI OLD OUTFLO BNDRY AND LFTING
WRM FNT GNRLLY DCRG. TOPS ALSO WRMNG SO THNK ONLY THNG TO WORRY ABT
IS VRY STG STM OVR SW GA WHICH IS ABT 100 MI W OF TATTNALL COUNTY GA
ATTM. 12Z SNDGS ALONG WI LAPS/MAPS DATA SHO THIS IS MOVG INTO AREA OF
MORE STABLE AIR AND SHUD DIMINISH WITH TIME. AS FOR THIS AFTN...GOING
POPS LUK FINE SINCE CNVCTV TEMP IS ONLY ABT 75/76 DEGREES AND LO LVL
JET SCREAMING ACROSS AREA AT 50 TO 60 KT. STL UNDER INFLUENCE OF NVA
AND UPR CONVRGC SO DO NOT XPCT TOO MUCH ORGANIZED ACTIVITY THIS AFTN
AS UPR VORT AND WRM FNT LFT N OF THE AREA.

WITH STRONG LL JET...CONT WIND ADVISORY FOR AREA LAKES. ALSO TIDES
SHUD EASILY REACH/EXCEED 7 FT AT CHS AND 9 FT AT SAV WITH EVENING
TIDE AS DEPARTURES RUNNING ABT .8 TO 1 FT ABV NORMAL...WI NORMAL
TIDES OF 6.5 FT AT CHS AND 8.7 FT AT SAV.

CAE...PLEASE INCLUDE APPROPRIATE HEADLINE IN ZONE FORECASTS...
THANKS

CWF...WINDS HV COME UP TO ABT 20 KT NOW OVER THE WATER. FCST LOOKING
PRETTY GOOD. WL ADJUST INIT COND BASED ON LTST OBS. TIDES STILL
RUNNING 0.7-0.9 ABV THE PREDICTED. WE AGAIN PUSHED 7 FT AT CHS AND 9
FT AT SAV THIS AM. THE EVE FCST HI TIDES WL BE OVER 0.5 FT HIER. WL
INCLUDE SHALLOW COASTAL FLOODING FOR THIS EVE ON THE CUR PKG.

.CHS...
SC...WIND ADVISORY FOR AREA LAKES THIS AFTERNOON.
     SMALL CRAFT ADVISORY FROM SANTEE RIVER TO SAVANNAH.
     SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
      EVENING.
GA...WIND ADVISORY FOR AREA LAKES THIS AFTERNOON.
     SMALL CRAFT ADVISORY SAVANNAH TO ALTAMAHA SOUND.
     SHALLOW COASTAL FLOODING POSSIBLE AROUND TIME OF HIGH TIDE
      EVENING.

WOODWORTH/TJR

In the hours before

Special weather statement, Apr 15, 10:45 AM EDT, 2 hours 33 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-152200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT THU APR 15 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS SOUTH COASTAL SOUTH CAROLINA
AND SOUTHEAST GEORGIA...

A COLD FRONT OVER NORTHWESTERN GEORGIA AND EASTERN MISSISSIPPI LATE
THIS MORNING WILL MOVE EAST AND THROUGH SOUTHEAST GEORGIA AND SOUTH
COASTAL SOUTH CAROLINA LATE THIS AFTERNOON. THE FRONT WILL THEN MOVE
INTO THE COASTAL WATERS DURING THE EVENING.

AS TEMPERATURES WARM THIS AFTERNOON AND THE COLD FRONT APPROACHES...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL
BOUNDARY IN SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...THOUGH THEY ARE EXPECTED TO BE ISOLATED. HAIL...DAMAGING
WINDS AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. ANY
SHOWERS OR THUNDERSTORMS THAT DEVELOP WILL MOVE INTO THE COASTAL
WATERS THIS EVENING.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
SUNDAY.

WOODWORTH
Special weather statement, Apr 15, 10:45 AM EDT, 2 hours 33 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-152200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT THU APR 15 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS SOUTH COASTAL SOUTH CAROLINA
AND SOUTHEAST GEORGIA...

A COLD FRONT OVER NORTHWESTERN GEORGIA AND EASTERN MISSISSIPPI LATE
THIS MORNING WILL MOVE EAST AND THROUGH SOUTHEAST GEORGIA AND SOUTH
COASTAL SOUTH CAROLINA LATE THIS AFTERNOON. THE FRONT WILL THEN MOVE
INTO THE COASTAL WATERS DURING THE EVENING.

AS TEMPERATURES WARM THIS AFTERNOON AND THE COLD FRONT APPROACHES...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL
BOUNDARY IN SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...THOUGH THEY ARE EXPECTED TO BE ISOLATED. HAIL...DAMAGING
WINDS AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. ANY
SHOWERS OR THUNDERSTORMS THAT DEVELOP WILL MOVE INTO THE COASTAL
WATERS THIS EVENING.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
SUNDAY.

WOODWORTH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:40 PM EDTTornado WarningCHSCandler35 min
Apr 15, 1:00 PM EDTTornado WarningCHSBulloch45 min
Apr 15, 2:35 PM EDTSevere Thunderstorm WarningCHSCandler30 min
Apr 15, 2:54 PM EDTTornado WarningCHSCandler31 min
Apr 15, 3:00 PM EDTTornado WarningCHSBulloch30 min
Apr 15, 3:29 PM EDTTornado WarningCHSEffingham, Screven46 min

Nearby

Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.